Hemodynamic consequences of abrupt withdrawal of nitroprusside or nitroglycerin following induced hypotension

M. M. Todd, P. J. Morris, J. Moss, D. M. Philbin

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

Nitroprusside (SNP) and nitroglycerin (TNG) are frequently used to control or reduce blood pressure during anesthesia and are reported to produce similar hemodynamic changes during infusion. However, few data are available concerning the cardiovascular changes following abrupt withdrawal of these drugs. In this study, two groups of five dogs, each anesthetized with halothane, received either SNP or TNG in amounts sufficient to reduce mean arterial blood pressure to 30% below control levels. Both groups were maintained at this level for 30 minutes, the drugs then being abruptly discontinued. Hemodynamic measurements were then repeated intermittently for an additional 120 minutes. Both groups demonstrated generally similar responses during the hypotensive period although cardiac output increased by 28% in the dogs given TNG but did not change in those given SNP. During recovery, however, mean blood pressure rapidly returned toward normal in dogs given SNP, but mean pulmonary arterial pressure increased 24% above control levels, and remained elevated. In contrast, dogs given TNG had a markedly slower recovery phase, with more than 2 hours required for mean blood pressure to approach control values. During this time, mean pulmonary arterial pressures never exceeded control levels. An attempt was made to correlate these changes with circulating plasma catecholamine levels. During drug infusion, both epinephrine and norepinephrine levels increased at least transiently. After SNP was stopped, both epinephrine and norepinephrine levels rapidly returned to control levels. By contrast, plasma norepinephrine levels remained significantly above normal in animals that had received TNG, in spite of persistently low mean blood pressure and mean pulmonary arterial pressure. These data indicate that the period following discontinuation of SNP or TNG is accompanied by very different hemodynamic changes, and that abrupt discontinuation of SNP, but not TNG, produces a rebound pulmonary hypertension unrelated to plasma levels of catecholamines. By contrast, prolonged vasodilation was noted after TNG. Therefore, these drugs are clearly not identical, and differences following discontinuation should be considered when choosing an agent for producing controlled hypotension.

Original languageEnglish (US)
Pages (from-to)261-266
Number of pages6
JournalAnesthesia and Analgesia
Volume61
Issue number3
StatePublished - Jan 1 1982

Fingerprint Dive into the research topics of 'Hemodynamic consequences of abrupt withdrawal of nitroprusside or nitroglycerin following induced hypotension'. Together they form a unique fingerprint.

Cite this